Artifactually low hemoglobin A1c caused by use of dapsone

Academic Article

Abstract

  • Objective: To describe a case of artifactually decreased hemoglobin A1c (HbA1c) attributable to use of dapsone. Methods: We present a detailed case report and results of a related literature search. In addition, potential causes of artifactually lowered HbA1c values are discussed. Results: A 35-year-old patient with type 1 diabetes had high home-monitored blood glucose values, high clinic plasma glucose determinations, increased fructosamine levels, and low HbA1c values. The lowering of the HbA1c level was associated with use of dapsone, and the decrease in HbA1c value was proportional to the dose of dapsone. A literature search revealed one previous report of artifactual lowering of the HbA1c value, in which high methemoglobin levels were found and thought to be the cause of the artifactually decreased HbA1c. Conclusion: By increasing methemoglobin levels and decreasing erythrocyte survival, dapsone can artifactually lower HbA1c. Clinicians should be aware of this potential side effect of dapsone.
  • Authors

    Published In

  • Endocrine Practice  Journal
  • Digital Object Identifier (doi)

    Author List

  • Albright ES; Ovalle F; Bell DSH
  • Start Page

  • 370
  • End Page

  • 372
  • Volume

  • 8
  • Issue

  • 5